Tennessee, 2006

Hail in Tennessee, May 29, 2006

May 29, 2006 · NWS MRX · 1 event in 1 county or zone

Marble to penny size hail was reported at highway 127 and State Road 30 near Pikeville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Marble to penny size hail was reported at highway 127 and State Road 30 near Pikeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 29, 12:49 PM CST, 11 minutes earlier.

Area forecast discussion, May 29, 12:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT MON MAY 29 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...THE HIGH PRESSURE RIDGE OVER
THE AREA TODAY WILL BE SLOW TO MOVE AWAY OVER THE NEXT 24
HOURS...LEADING TO MAINLY A PERSISTENCE FORECAST IN THE SHORT TERM.
SLOW-MOVING SHOWERS HAVE BEGUN TO DEVELOP OVER THE PLATEAU AND
SOUTHERN MOUNTAINS. EXPECT COVERAGE TO REMAIN ISOLATED THIS
EVENING...AND ALL STORMS SHOULD DISSIPATE SOON AFTER SUNSET. THE
SLOW MOVEMENT OF THE STORMS COULD PRODUCE SOME LOCALIZED FLOODING.
EXPECT THE SAME THING TOMORROW...BUT WITH MODELS SHOWING A LITTLE
MORE OF A SOUTHEAST COMPONENT TO THE WIND IN THE BOUNDARY LAYER DUE
TO THE RIDGE MOVING SLIGHTLY EAST...THERE MAY BE A LITTLE MORE
COVERAGE IN THE PLATEAU TOMORROW. WILL MENTION SCATTERED SHOWERS AND
THUNDERSTORMS THERE WITH ISOLATED ELSEWHERE. TEMPERATURES AND CLOUD
COVER SHOULD BE A REPEAT OF TODAY...WITH LOWS TONIGHT IN THE UPPER
50S TO MID 60S AND HIGHS TOMORROW FROM THE UPPER 70S IN THE
MOUNTAINS TO AROUND 90 IN THE VALLEY. SOME LIGHT FOG IS EXPECTED
WITH VISIBILITIES MAINLY BETWEEN 3-5 MILES AROUND SUNRISE...POSSIBLY
LOWER IN VALLEYS AND IN AREAS THAT RECEIVE RAIN.

.LONG TERM...(TUE NIGHT THROUGH MON)...UPPER RIDGE REMAINS ANCHORED
OVER THE SOUTHERN APPALACHIANS THROUGH MIDWEEK BEFORE AN UPPER
TROUGH DISPLACES IT FROM THE WEST ON THURSDAY. SURFACE COLD FRONT
CURRENTLY PROJECTED TO PASS THROUGH THE AREA IN THE LATE
THURSDAY/EARLY FRIDAY TIME FRAME. THE FRONT WILL BE ACCOMPANIED BY
SCATTERED CONVECTION AND THUS HAVE CONTINUED HIGH CHANCE POPS FOR
THAT TIME FRAME. REMAINDER OF THE LONG TERM APPEARS GENERALLY BENIGN
WITH NEAR-CLIMO TEMPS PER MEDIUM-RANGE MODELS AND ENSEMBLES AS
SURFACE HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  66  92  68  91 /  10  20  10  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  91  65  88 /  10  20  10  30
OAK RIDGE, TN  65  91  65  88 /  10  20  10  30
TRI CITIES AIRPORT, TN  62  90  61  84 /  10  20  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/LCM
Hazardous weather outlook, May 29, 3:30 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON MAY 29 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-
KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT VA-RUSSELL-WASHINGTON VA-
530 AM EDT (430 AM CDT) MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH A
CONTINUED MOIST AND UNSTABLE AIR MASS IN PLACE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

MJB

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bledsoe

When
May 29, 1:00 PM CST
Where
Bledsoe County, Pikeville
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
35.600, -85.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509877.